Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 68, NWS Topeka, KS

April 21, 2001Morris County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 21, 2001, 4:29 PM CDT for Morris County, Kansas. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 21, 2001, 4:29 PM CDT (21:29 UTC)
Expired
Apr 21, 2001, 5:15 PM CDT
In force
46 min
Issued by
NWS Topeka, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Morris County, KS

The radar

The Topeka radar (KTWX), 51 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 21, 4:50 PM CDTHail 1Dwight, KS
Apr 21, 4:55 PM CDTHail 0.88Parkerville, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.5 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2001-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2001-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1797 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

019 
WUUS53 KTOP 212129
SVRTOP
KSC127-212215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
429 PM CDT SAT APR 21 2001

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MORRIS COUNTY IN EAST CENTRAL KANSAS

* UNTIL 515 PM CDT

* AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHEAST OF LATIMER...OR ABOUT 25   
MILES SOUTH OF JUNCTION CITY...MOVING NORTHEAST AT 25 MPH.

* SOME LOCATIONS AFFECTED...
  WHITE CITY
  PARKERVILLE
  DWIGHT

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE
PATH OF THE STORM...MOVE INDOORS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3866 9690 3868 9641 3885 9651 3885 9688

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 3:56 PM CDT, 33 minutes earlier.

Area forecast discussion, Apr 21, 3:56 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO ADD FFA TO CODING
NATIONAL WEATHER SERVICE TOPEKA KS
250 PM CDT SAT APR 21 2001

SEVERE THUNDERSTORM AND HEAVY RAIN POSSIBILITIES THE MAIN CONCERN
FOR TONIGHT AND SUNDAY.

LATEST SURFACE PLOT/WIND PROFILER/SATELLITE IMAGERY SHOWS WARM FRONT
STARTING TO LIFT NORTH THROUGH CENTRAL AND EASTERN KS AS 850 MB
WINDS BEGINNING TO BACK AROUND TO SOUTH AT VCI/HLB/LMN.
SHOWERS/TSTMS PERCOLATING ALONG FRONT OVER EAST CENTRAL KS SO FAR
BEHAVING...BUT EXPECT RAPID INCREASE IN INTENSITY BY LATE AFTERNOON
AS 850 MB WINDS AT NEODESHA BACK TO THE SOUTH AND WAA/MOISTURE
CONVERGENCE INCREASES SIGNIFICANTLY PER MODEL GUIDANCE. WITH WAA
INCREASING THROUGH THE NIGHT AND WARM FRONT GRADUALLY LIFTING
NORTH...EXPECT TO SEE THUNDERSTORMS CONTINUE TO ALSO GRADUALLY
SPREAD NORTHWARD ACROSS CWA. AFTER LAST NIGHTS HEAVY RAINS...AND
WITH MODEL INDICATIONS OF HEAVY RAINS LIKELY OVER EAST
CENTRAL/NORTHEAST PARTS OF KS...WILL GO WITH FFA FOR TONIGHT THOSE
AREAS.

ON SUNDAY...UPPER LOW OVER THE ROCKIES FINALLY MOVES OUT INTO
WESTERN HIGH PLAINS WITH DEEP SURFACE LOW INDICATED TO LIFT
NORTHEAST FROM SOUTHEAST/EAST CENTRAL COLORADO SUNDAY MORNING TO
NORTHWEST IOWA BY 06Z MONDAY. VERY STRONG 50-60 KT 850 MB WINDS
INDICATED OVER CWA SUNDAY AHEAD OF SURFACE LOW/DRY LINE. STRONG
PRESSURE GRADIENT INDICATING 20 TO 35 MPH WINDS LIKELY FOR CWA ON
SUNDAY WITH STRONGEST ACROSS NORTH CENTRAL KS. WILL CONTINUE WITH
LIKELY POPS AS DRY LINE SHOVING EAST SHOULD INITIATE AT LEAST ONE
MORE ROUND OF THUNDERSTORMS.

FOR SUNDAY NIGHT AND MONDAY...DRY LINE MOVING THROUGH WILL CUTOFF
PRECIP CHANCES BY MIDNIGHT. AVIATION STILL INDICATING SOME LIGHT
SHOWERS FOR MONDAY...BUT NO VERTICAL MOTION INDICATED. ETA LOOKS
MORE REASONABLE IN SHOWING MORE DRYING AND NOT PRECIP SO WILL GO
WITH DRY FORECAST FOR MONDAY.

IN THE EXTENDED...FINALLY WILL GET OUT OF THE STORMY PATTERN...AT
LEAST FOR AWHILE...AS LONGER RANGE MODELS MODELS SHOWING RIDGE
BUILDING OVER THE WESTERN US.

.TOP...FLASH FLOOD WATCH TONIGHT MOST OF NORTHEAST AND EAST CENTRAL
       KANSAS ZONES 22>024-026-036>040-054>056-058-059.

38

In the hours before

Special weather statement, Apr 21, 12:23 PM CDT, 4 hours 6 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-211700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1223 PM CDT SAT APR 21 2001

...SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF NORTH
CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS AGAIN LATE THIS
AFTERNOON AND OVERNIGHT...

ANOTHER ROUND OF SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP LATE
THIS AFTERNOON...AND CONTINUE THROUGH MUCH OF THE NIGHT. INITIAL
DEVELOPMENT WILL LIKELY BE OVER EAST CENTRAL KANSAS SOUTH OF
INTERSTATE 70 BY MID TO LATE AFTERNOON. THUNDERSTORMS WILL THEN
LIKELY SPREAD NORTH ACROSS NORTHEAST AND NORTH CENTRAL KANSAS DURING
THE EVENING HOURS. THE THUNDERSTORMS WILL THEN LIKELY CONTINUE
THROUGH MUCH OF THE NIGHT.  THE SEVERE STORMS WILL LIKELY PRODUCE
LARGE HAIL AND DAMAGING WINDS, ALONG WITH THE POTENTIAL FOR HEAVY
RAINFALL. ALSO, ISOLATED TORNADOES CAN NOT BE RULED OUT.

EMERGENCY MANAGERS, STORM SPOTTERS, LAW ENFORCEMENT AND OTHERS
SHOULD BE PREPARED FOR THE SEVERE WEATHER THREAT LATE THIS AFTERNOON
AND ESPECIALLY TONIGHT.

TAKE TIME NOW TO REVIEW SEVERE WEATHER SAFETY RULES AND PROCEDURES.

STAY TUNED TO NOAA WEATHER RADIO...OR OTHER LOCAL MREDIA FOR THE
LATEST WEATHER INFORMATION.

36
Special weather statement, Apr 21, 12:35 PM CDT, 3 hours 54 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-212300-

SPECIAL WEATHER STATEMENT...CORRECTION TO UGC CODING
NATIONAL WEATHER SERVICE TOPEKA KS
1235 PM CDT SAT APR 21 2001

...SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF NORTH
CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS AGAIN LATE THIS
AFTERNOON AND OVERNIGHT...

ANOTHER ROUND OF SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP LATE
THIS AFTERNOON...AND CONTINUE THROUGH MUCH OF THE NIGHT. INITIAL
DEVELOPMENT WILL LIKELY BE OVER EAST CENTRAL KANSAS SOUTH OF
INTERSTATE 70 BY MID TO LATE AFTERNOON. THUNDERSTORMS WILL THEN
LIKELY SPREAD NORTH ACROSS NORTHEAST AND NORTH CENTRAL KANSAS DURING
THE EVENING HOURS. THE THUNDERSTORMS WILL THEN LIKELY CONTINUE
THROUGH MUCH OF THE NIGHT.  THE SEVERE STORMS WILL LIKELY PRODUCE
LARGE HAIL AND DAMAGING WINDS, ALONG WITH THE POTENTIAL FOR HEAVY
RAINFALL. ALSO, ISOLATED TORNADOES CAN NOT BE RULED OUT.

EMERGENCY MANAGERS, STORM SPOTTERS, LAW ENFORCEMENT AND OTHERS
SHOULD BE PREPARED FOR THE SEVERE WEATHER THREAT LATE THIS AFTERNOON
AND ESPECIALLY TONIGHT.

TAKE TIME NOW TO REVIEW SEVERE WEATHER SAFETY RULES AND PROCEDURES.

STAY TUNED TO NOAA WEATHER RADIO...OR OTHER LOCAL MEDIA FOR THE
LATEST WEATHER INFORMATION.

38

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 8:08 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa, Republic47 min
Apr 20, 8:39 PM CDTSevere Thunderstorm WarningTOPWashington51 min
Apr 20, 8:51 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Ottawa49 min
Apr 20, 9:36 PM CDTTornado WarningTOPDickinson39 min
Apr 20, 10:06 PM CDTSevere Thunderstorm WarningTOPGeary, Riley39 min
Apr 20, 10:12 PM CDTTornado WarningTOPDickinson33 min
Apr 20, 10:36 PM CDTTornado WarningTOPGeary24 min
Apr 20, 10:53 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Wabaunsee37 min
Apr 20, 10:58 PM CDTTornado WarningTOPGeary17 min
Apr 20, 11:08 PM CDTTornado WarningTOPWabaunsee37 min
Apr 20, 11:09 PM CDTSevere Thunderstorm WarningTOPJackson, Shawnee36 min
Apr 20, 11:29 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley31 min
Apr 20, 11:35 PM CDTSevere Thunderstorm WarningTOPJefferson40 min
Apr 20, 11:41 PM CDTTornado WarningTOPShawnee34 min
Apr 20, 11:55 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Ottawa35 min
Apr 21, 12:08 AM CDTTornado WarningTOPJefferson22 min
Apr 21, 12:28 AM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Riley32 min
Apr 21, 12:34 AM CDTSevere Thunderstorm WarningTOPBrown, Nemaha26 min
Apr 21, 1:37 AM CDTSevere Thunderstorm WarningTOPShawnee, Wabaunsee23 min
Apr 21, 1:43 AM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Morris32 min
Apr 21, 5:07 PM CDTSevere Thunderstorm WarningTOPWabaunsee53 min
Apr 21, 5:27 PM CDTSevere Thunderstorm WarningTOPShawnee48 min
Apr 21, 5:56 PM CDTSevere Thunderstorm WarningTOPWabaunsee49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.